Blizzard, Floyd
- When
- March 9, 8:25 AM CST to 4:00 PM CST
- Where
- Floyd forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
A deep low pressure moving across the northern Great Lakes produced west winds of 30 to 40 mph, with gusts of 50 mph. Although only an inch or less of new snow had fallen, the very strong winds caused whiteout conditions.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A deep low pressure moving across the northern Great Lakes produced west winds of 30 to 40 mph, with gusts of 50 mph. Although only an inch or less of new snow had fallen, the very strong winds caused whiteout conditions. Falling temperatures and visibilities of 1/4 mile or less caused several accidents and also forced the closure of some highways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Mar 9, 3:05 AM CST, 5 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CST SAT MAR 9 2002 PRIMARY FOCUS WILL BE STRONG GRADIENT WINDS TODAY. SURFACE WARM FRONT EXTENDS FROM NEAR KMKE TO KOVS TO DEEPENING LOW PRESSURE NEAR WI/IOWA BORDER. PRESSURE FALLS OF 7MB/3HR WERE OCCURRING AHEAD OF LOW AND INTO NORTHERN WI. ELEVATED CONVECTION ADVANCING ACROSS THE FORECAST AREA...WHILE SOUTHWARD ALONG THE COLD FRONT...SQUALL LINE IN THE WARM SECTOR EXTENDING FROM EASTERN IOWA TO ARKANSAS. FURTHER WEST...HEAVIEST SNOW HAS BEEN FALLING FROM NORTHWEST IOWA...SOUTHWEST MN INTO CENTRAL MN AND WAS LIFTING NORTHEAST RAPIDLY. 00Z ETA AND AVN IN GOOD AGREEMENT TAKING DEEPENING SURFACE LOW ACROSS THE FORECAST AREA THIS MORNING...THEN INTO NORTHERN GREAT LAKES. BIGGEST DIFFERENCES SHOW UP IN THE SUNDAY NIGHT/MONDAY TIME FRAME WHERE AVN DEPICTED QPF OVER OUR AREA...WHILE ETA KEEPS QPF NORTH. OVERALL...PREFER THE ETA MODEL BASED ON CONSISTENCY. SINCE THE SURFACE LOW MOVES RAPIDLY...COLD AIR WILL MOVE EASTWARD QUICKLY IN STRONG LOW LEVEL COLD AIR ADVECTION ON 850MB 50-55KT WINDS. APPEARS HEAVIEST SNOW BANDS ASSOCIATED WITH DEFORMATION ZONE WILL PASS NORTHWEST OF THE FORECAST AREA. THEREFORE...PLAN TO REDUCE SNOW AMOUNTS TO AN INCH OR TWO IN ROCHESTER AREA AND LOCATIONS JUST NORTH OF LA CROSSE. PERHAPS 3 INCHES IN NORTH CENTRAL WIZ017. IN ADDITION...ICING OVERNIGHT IN THESE SAME AREAS WAS NOT AS SIGNIFICANT AS WE HAD THOUGHT IT WOULD BE. THEREFORE...WE TENTATIVELY PLAN TO DOWNGRADE THE WINTER STORM WARNING THAT HAD BEEN IN EFFECT TO A WIND ADVISORY. STRONG GRADIENT WINDS ARE GOING TO BE THE BIG WEATHER STORY TODAY. THESE WINDS ASSOCIATED WITH GOOD SUBSIDENCE...STEEP BOUNDARY LAYER LAPSE RATES...AND STRONG SURFACE PRESSURE GRADIENT OF 45-55KT. WE BELIEVE WIND GUSTS OF 50 MPH WILL OCCUR THROUGHOUT THE FORECAST AREA TODAY. THUS...WIND ADVISORY REMAINS IN EFFECT FOR ALL ZONES TODAY. STRONG WINDS EXPECTED TO DIMINISH TONIGHT AS SURFACE LOW CONTINUES MOVING NORTH OF THE GREAT LAKES. WE BELIEVE THAT WIND ADVISORY SHOULD NOT NEED TO BE EXTENDED INTO TONIGHT DUE TO DIMINISHING TREND...BUT DAY SHIFT CAN EVALUATE FURTHER. TRANQUIL WEATHER ANTICIPATED SUNDAY AS HIGH PRESSURE BUILDS IN. STRONG LOW LEVEL WARM AIR ADVECTION SETS UP SUNDAY NIGHT INTO MONDAY. AS MENTIONED EARLIER...OPTED TO USE THE ETA OVER THE AVN SINCE CONDENSATION PRESSURE DEFICITS REMAIN 100MB OR ABOVE. THUS... ETA DEPICTION OF PRECIPITATION REMAINING NORTH APPEARS REASONABLE. NEXT SYSTEM ON TUESDAY PASSES THROUGH SOUTHERN CANADA...WITH ANOTHER ROUND OF WARM AIR ADVECTION. AGAIN...PRECIPITATION REMAINS NORTH. COORDINATED WITH KMPX...KDMX...KMKX...KGRB. .LSE...WIND ADVISORY...TODAY...ENTIRE FORECAST AREA. THOMPSON
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-092200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 520 AM CST SAT MAR 9 2002 HAZARD - STRONG GRADIENT WINDS. TIMING - TODAY. LOCATION - SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. DISCUSSION - AN INTENSE LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ACROSS WISCONSIN TODAY. A TIGHT PRESSURE GRADIENT ASSOCIATED WITH THE LOW...WILL PRODUCE NORTHWEST WINDS OF 25 TO 35 MPH...WITH GUSTS AS HIGH AS 50 MPH. WIND ADVISORY INFORMATION CAN ALSO BE FOUND IN THE LATEST WEATHER MESSAGE (NPW). SPOTTER INFORMATION - REPORTS OF PEAK WIND SPEEDS WOULD BE APPRECIATED. THOMPSON
The national radar mosaic for the moment the first event began.
6 blizzard. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5280619, 5280621, 5280620, 5280617, 5280622, 5280618.